Thrombosis & Bleeding
Caprini VTE Risk Score for Surgery (Caprini) Calculator
Estimates venous thromboembolism risk after surgery from weighted risk factors to guide prophylaxis.
Formula
Score = 1 × (1-point factors) + 2 × (2-point factors) + 3 × (3-point factors) + 5 × (5-point factors); count one age band only
1 point each: age 41–60 years; minor surgery; BMI >25 kg/m²; swollen legs; varicose veins; pregnancy or postpartum; history of unexplained or recurrent spontaneous abortion; oral contraceptives or hormone replacement; sepsis (<1 month); serious lung disease, including pneumonia (<1 month); abnormal pulmonary function; acute myocardial infarction; congestive heart failure (<1 month); history of inflammatory bowel disease; medical patient at bed rest
2 points each: age 61–74 years; arthroscopic surgery; major open surgery (>45 min); laparoscopic surgery (>45 min); malignancy; confined to bed (>72 h); immobilizing plaster cast; central venous access
3 points each: age ≥75 years; history of VTE; family history of VTE; factor V Leiden; prothrombin 20210A; lupus anticoagulant; anticardiolipin antibodies; elevated serum homocysteine; heparin-induced thrombocytopenia; other congenital or acquired thrombophilia
5 points each: stroke (<1 month); elective arthroplasty; hip, pelvis or leg fracture; acute spinal cord injury (<1 month)
Very low 0, low 1–2, moderate 3–4, high ≥5
How it is used
- General and abdominal-pelvic surgery: very low (0) early ambulation only; low (1–2) mechanical prophylaxis, preferably IPC; moderate (3–4) LMWH, low-dose UFH or IPC; high (≥5) LMWH or low-dose UFH, with stockings or IPC added (ACCP 2012).
- High-risk patients having abdominal or pelvic cancer surgery: continue LMWH for 4 weeks after surgery (ACCP 2012).
- High bleeding risk: use mechanical prophylaxis, preferably IPC, until drug prophylaxis is safe (ACCP 2012).
- This is the 2005 Caprini model validated in surgical patients (Bahl 2010) and used by ACCP 2012; the 2013 revision adds factors and its totals are not interchangeable. Orthopedic surgery has its own procedure-based advice (ACCP 2012).
Key points
- Count each factor once and only one age band before adding the tiers.
Related one-pagers
Related calculators
- Bleeding Risk on Anticoagulation (HAS-BLED)
- Heparin-Induced Thrombocytopenia Probability (4Ts)
- Padua Prediction Score for VTE (Padua)
- Pulmonary Embolism Severity Index (PESI)
- Simplified PESI (sPESI)
- Stroke Risk in Atrial Fibrillation (CHA₂DS₂-VASc)
- Wells Score for PE (Wells)
For education and exam preparation only. Follow your institution’s protocols. For education and exam preparation only. Verify results independently and follow your institution’s protocols. Not a substitute for clinical judgment.